Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 15, NWS Bismarck, ND

December 3, 20238 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 3, 2023, 12:44 PM MST for 8 counties in North Dakota. It took effect at Dec 4, 2023, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2023, 12:44 PM MST (19:44 UTC)
In effect from
Dec 4, 2023, 8:00 AM MST
Expired
Dec 4, 2023, 4:49 PM MST
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS73 KBIS 031944
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
144 PM CST Sun Dec 3 2023

NDZ031>033-040>045-040345-
/O.NEW.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Fort Yates, Beach, Medora, Selfridge,
Elgin, New England, Hettinger, Solen, Dickinson, New Leipzig,
Carson, Mott, Bowman, and Marmarth
144 PM CST Sun Dec 3 2023 /1244 PM MST Sun Dec 3 2023/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM CST /8 
PM MST/ MONDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southwest and far south central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
7 follow-up statements
516 
WWUS73 KBIS 040020
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
620 PM CST Sun Dec 3 2023

NDZ031>033-040>045-040830-
/O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Solen, Beach, Dickinson, Selfridge,
Medora, New Leipzig, Elgin, Fort Yates, Mott, New England,
Hettinger, Bowman, Marmarth, and Carson
620 PM CST Sun Dec 3 2023 /520 PM MST Sun Dec 3 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM 
CST /8 PM MST/ MONDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southwest and far south central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Besson
934 
WWUS73 KBIS 040259
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
859 PM CST Sun Dec 3 2023

NDZ031>033-040>045-041100-
/O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Solen, Beach, Dickinson, Selfridge,
Medora, New Leipzig, Elgin, Fort Yates, Mott, New England,
Hettinger, Bowman, Marmarth, and Carson
859 PM CST Sun Dec 3 2023 /759 PM MST Sun Dec 3 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM 
CST /8 PM MST/ MONDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southwest and far south central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 9 PM CST /8 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Besson
931 
WWUS73 KBIS 040825
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
225 AM CST Mon Dec 4 2023

NDZ031>033-040>045-042145-
/O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Bowman, New England, Carson, Beach,
Hettinger, Medora, Dickinson, Solen, New Leipzig, Mott, Elgin,
Fort Yates, Selfridge, and Marmarth
225 AM CST Mon Dec 4 2023 /125 AM MST Mon Dec 4 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS 
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts to 55 mph.

* WHERE...Southwest and far south central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 9 PM CST /8 PM 
  MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution while traveling. Winds this strong can make 
driving difficult, especially for high profile vehicles.

&&

$$

Schild
736 
WWUS73 KBIS 041243
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
643 AM CST Mon Dec 4 2023

NDZ031>033-040>045-050300-
/O.CON.KBIS.WI.Y.0015.231204T1500Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Bowman, New England, Carson, Beach,
Hettinger, Medora, Dickinson, Solen, New Leipzig, Mott, Elgin,
Fort Yates, Selfridge, and Marmarth
643 AM CST Mon Dec 4 2023 /543 AM MST Mon Dec 4 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds to 35 mph with gusts to 50 mph.

* WHERE...Southwest and far south central North Dakota.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution while traveling. Winds this strong can make 
driving difficult, especially for high profile vehicles.

&&

$$

Schild
380 
WWUS73 KBIS 041516
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
916 AM CST Mon Dec 4 2023

NDZ031>033-040>045-042330-
/O.CON.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Elgin, New England, Dickinson, Solen,
Fort Yates, Marmarth, Selfridge, Mott, Bowman, Medora, Hettinger,
Beach, Carson, and New Leipzig
916 AM CST Mon Dec 4 2023 /816 AM MST Mon Dec 4 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds to 35 mph with gusts to 55 mph.

* WHERE...Southwest and far south central North Dakota.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
755 
WWUS73 KBIS 042049
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
249 PM CST Mon Dec 4 2023

NDZ031>033-040>045-050300-
/O.CON.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Elgin, New England, Dickinson, Solen,
Fort Yates, Marmarth, Selfridge, Mott, Bowman, Medora, Hettinger,
Beach, Carson, and New Leipzig
249 PM CST Mon Dec 4 2023 /149 PM MST Mon Dec 4 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds to 35 mph with gusts to 55 mph.

* WHERE...Southwest and far south central North Dakota.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
392 
WWUS73 KBIS 042349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
549 PM CST Mon Dec 4 2023

NDZ031>033-040>045-050100-
/O.CAN.KBIS.WI.Y.0015.000000T0000Z-231205T0300Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Medora, Carson, Hettinger, Marmarth,
Selfridge, Beach, Solen, Mott, New England, New Leipzig, Bowman,
Elgin, Fort Yates, and Dickinson
549 PM CST Mon Dec 4 2023 /449 PM MST Mon Dec 4 2023/

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria, and will continue to 
diminish through the evening hours.

$$

Besson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 3, 11:07 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 3, 11:07 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1207 PM CST Sun Dec 3 2023

.UPDATE...
Issued at 1207 PM CST Sun Dec 3 2023

The near-term forecast remains on track. Fog in the southern James
River Valley is in the process of lifting. A band of stratus will
bring a period of cloudy skies to southwest and south central
parts of the state this afternoon.

UPDATE Issued at 917 AM CST Sun Dec 3 2023

No significant changes are needed for the near-term period. At 9
AM CST, a closed 500 mb low was located over southwest North
Dakota, with surface low pressure centered near the intersection
of the North Dakota, Saskatchewan, and Manitoba borders. There
does not appear to be enough moisture for this wave to generate
any precipitation. Meanwhile, dense fog continues to impact
eastern portions of Dickey and LaMoure Counties. Conditions there
may not improve until early afternoon.

UPDATE Issued at 724 AM CST Sun Dec 3 2023

Quick update to add areas of dense fog to the forecast for this
morning in eastern Dickey and LaMoure Counties. Satellite imagery
shows a narrow band of enhanced low level moisture advecting
northward over the area, with Oakes now reporting visibility less
than one quarter mile. Recent runs of the HRRR capture these
trends fairly well, but are lagging behind time wise.

UPDATE Issued at 638 AM CST Sun Dec 3 2023

For early morning update, only change needed was to advance cloud
cover to the east a bit more than previously forecast. Remainder
of forecast remains on track.

&&

.SHORT TERM...(Today and Tonight)
Issued at 310 AM CST Sun Dec 3 2023

Current surface analysis places low over southern Saskatchewan
with trough dropping south through eastern Montana into eastern
Wyoming. Upper level analysis places broad trough over the central
CONUS, while over our area a modest short wave continues its
approach, which is resulting in cloud cover spreading west to east
over our area, and a few light snow showers over southwestern
parts of the area.

For today, aforementioned snow showers should come to an end early
this morning. Otherwise, a rather quiet day is expected as surface
trough and short wave push east, with skies clearing later in the
day. With that said, enough of a pressure gradient will exist over
the southwest to bring breezy northwest winds to that area.

For tonight, a fast moving but more vigorous Pacific short wave
makes its approach, which will spin up a surface low to the lee of
the Canadian Rockies. As the wave approaches, chances for light
snow will spread over western North Dakota after midnight,
possibly nudging into parts of central North Dakota towards the
very early morning hours of Monday. As we get towards Monday
morning, far southwestern areas may see a few drops of rain or
light freezing rain as forecast soundings indicate modest warming
aloft ahead of the cooler air that will pull in on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 310 AM CST Sun Dec 3 2023

As we get into Monday, short wave will continue its progression
while the surface low quickly drops from northwest to southeast
through our area. A southward shift in some features has been
noted, which spreads precipitation chances a little further south
and tames winds back a bit over northern/eastern areas. With that
said, light snow chances will continue to push east through the
morning, with the continued possibility of a light rain/freezing
rain transition over the southwest/parts of the south central
before the cooler air shifts in. As the surface low passes over
through the day, winds will be on the increase with the tightening
pressure gradient. Strongest winds stay mainly to the south of us
over northwest South Dakota, but soundings still suggest that we
will likely see wind gusts of 45mph or higher over southwest North
Dakota (especially along the South Dakota border), possibly into
portions of northwest and south central North Dakota. This is also
supported by the latest ECMWF EFI.

System quickly exits the area Monday night with upper ridge
building into the area Tuesday into Wednesday with much milder air
moving into the area. On Wednesday, high temperatures of 50 or
higher will be over much of the area, with some parts of southwest
North Dakota possibly hitting 60, which will be about 25 to 30
degrees above average.

Ridge then moves to the east with a gradual cooling trend through
the end of the week. Though the timing and strength of some
disturbances moving through the area remain somewhat in question,
they do warrant modest precipitation chances over much of the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1207 PM CST Sun Dec 3 2023

MVFR ceilings will move over KBIS and KDIK until mid afternoon.
Otherwise, VFR conditions are expected through tonight. Northwest
winds will be gusty at KDIK this afternoon, but lighter and
variable elsewhere. A low pressure system will enter western North
Dakota early Monday morning. A period of light snow with MVFR
visibility and ceilings is likely at KXWA, KMOT, and KBIS Monday
morning. Northwest winds will become very strong in southwest
North Dakota by Monday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hollan
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...Hollan
Hazardous weather outlook, Dec 3, 11:07 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1207 PM CST Sun Dec 3 2023

NDZ031>033-040>045-041815-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
1207 PM CST Sun Dec 3 2023 /1107 AM MST Sun Dec 3 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds gusting to 55 mph are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017>021-034>036-046-047-050-041815-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Morton-Burleigh-Kidder-Emmons-Logan-McIntosh-
1207 PM CST Sun Dec 3 2023 /1107 AM MST Sun Dec 3 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwest winds gusting to 45 mph are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-022-023-025-037-048-051-041815-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Stutsman-La Moure-Dickey-
1207 PM CST Sun Dec 3 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Dec 3, 8:52 AM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
952 AM CST Sun Dec 3 2023

NDZ048-051-031800-
La Moure-Dickey-
Including the cities of Lamoure, Edgeley, Kulm, Oakes,
and Ellendale
952 AM CST Sun Dec 3 2023

...AREAS OF FOG IN EASTERN DICKEY AND LAMOURE COUNTIES IN
SOUTHEASTERN NORTH DAKOTA THROUGH THIS MORNING...

Areas of fog will reduce the visibility to one quarter mile or
less in parts of southeastern North Dakota through this morning,
mainly across eastern portions of Dickey and LaMoure Counties.
Motorists should be prepared for rapidly changing visibilities,
and should use extra caution traveling. Use low beam headlights
and be extra cautious at intersections and railroad crossings.

The fog will dissipate around noon today.

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.